Michigan, 2016Hail in Michigan, June 1, 2016
June 1, 2016 · NWS MQT · 10 events in 3 counties and zones
A moist unstable air mass ahead of an approaching cold front produced strong thunderstorms with large hail over portions of central Upper Michigan late afternoon into early evening on the 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist unstable air mass ahead of an approaching cold front produced strong thunderstorms with large hail over portions of central Upper Michigan late afternoon into early evening on the 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 1, 3:58 PM EST, 22 minutes earlier.
Area forecast discussion, Jun 1, 3:58 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
458 PM EDT WED JUN 1 2016
.SHORT TERM...(This evening through Thursday)
Issued at 444 PM EDT WED JUN 1 2016
Water vapor imagery and RAP analysis show a well-defined mid level
low drifting along the MN/ON border near KINL. Band of shra within
the warm conveyor belt of system moved across the area last
night/this morning with the last of the shra now exiting the eastern
fcst area. At the sfc, low pres was located just nw of KINL with
occluded front arcing across western Lake Superior, western Upper MI
into eastern WI. In the wake of the morning shra, and just ahead of
the occluded front, there has been enough clearing for instability
to build. Latest SPC mesoanalysis, shows mlcape of 500+j/kg in a
corridor from the Huron Mtns to KIMT, just ahead of the front.
Meanwhile, deep layer shear is around 30kt, supporting potential for
organized storms. So far, storms have not shown any notable
organization or sustained strong reflectivity aloft. In addition to
brief, very heavy rain, a couple of the stronger storms have
likely produced some small hail.
Bkn band of shra/tsra from the Keweenaw to near KIMT will shift e
this evening, diminishing as they move into the more stable
environment downwind of Lake Michigan over the e half of the fcst
area. Given the instability/deep layer shear, there is still a small
potential of an isold svr storm or two until cells get to roughly a
Marquette/Escanaba line as that will basically mark where
instability falls off. Those diminishing shra will spread into the
eastern fcst area this evening, probably exiting by midnight. Rest
of the night should be dry. Will need to monitor the shra over ne
MN, but being largely diurnally driven, those shra should not
survive the trip across Lake Superior.
Unwinding/weakening mid level low will be just n of Lake Superior at
12z Thu. Its movement will increase to the ene during the day as it
continues to weaken. Expect considerable cloud cover in the morning,
aided by daytime heating. Clouds will begin to decrease at least
over the nw in the aftn under the stabilizing influence of Lake
Superior. Expect highs mostly in the 60s, but 50s for areas close to
Lake Superior that are normally cooled under w winds. Downsloping
over the s central should push temps into the lwr 70s. Winds will be
on the gusty side.
.LONG TERM...(Thursday night through Wednesday)
Issued at 457 PM EDT WED JUN 1 2016
The models suggest that the mid/upper level pattern will amplify as
as a strong shortwave trough moving out of the northern plains digs
into and closes off over the Great Lakes this weekend. This will
bring periods of precipitation into early next week along with
temperatures at or below normal.
Thursday night, with surface ridging building into the area and
diurnal cooling, expect that clearing skies and favorable
radiational cooling in the relatively dry airmass will allow temps
to drop toward the lower end of guidance. Min readings in the upper
30s are expected over the interior west with temperatures in the 40s
over the rest of the area.
Friday, as the vigorous shortwave trough approaches from the west,
clouds will increase from west to east and will bring shra/tsra
chances into the west late as the GFS/ECMWF have trended toward a
slightly faster progression of the pcpn. 850 mb temps into the 10C
to 12C range will support max temps from the upper 60s east to
the lower 70s west.
Friday night, Models were in good agreement that favorable dynamics
with moderate to strong 700-300 mb qvector conv and upper level div
with diffluent flow ahead of the shrtwv will bring pcpn across the
cwa. Forecast MUCAPE and Showalter indices suggest that isold/sct
tsra will also be possible. PWAT values to around 1.5 inches, most
areas should see pcpn amounts to around 0.50 inch with some local
amounts to 1.0 inch over the west.
Saturday, As the Mid level and surface lows approach sct/nmrs shra
and will continue. Expect the best chance for tsra during the
afternoon over the central where the combination of low level
convergence near the surface trough and the proximity of the low
level theta-e ridge, and steepening mid level lapse rates are
present.
Sunday, Mid level trough will linger over the area with the potential
for daytime heating and and an additional weak shortwaves to set off
shra and possibly some tsra.
Monday through Wednesday, pcpn chances will diminish from Monday
into Tuesday as the mid level trough moves off to the east, replace
by mid level and sfc ridging Tuesday. Dry weather should also linger
into Wed as WAA and moisture advection increases through the plains
to nrn MN.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 204 PM EDT WED JUN 1 2016
Ongoing ifr cigs at KSAW will improve to mvfr in the next hr or so
as daytime heating works to mix out low-level moisture. Otherwise,
attention is on occluded front currently moving across far western
Upper MI. Expect sct shra/tsra to develop ahead of front, affecting
KCMX/KSAW. If pcpn affects either terminal, brief ifr conditions
will be possible. After fropa, pcpn will end with vfr conditions
expected at KIWD/KCMX/KSAW through the evening. Late tonight/Thu
morning, a return of low-level moisture around low pres passing n of
Lake Superior will bring a return of mvfr cigs. Not out of the
question that cigs could drop to ifr at KCMX under brisk upslope
westerly winds.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 444 PM EDT WED JUN 1 2016
In the wake of a cold front passing across Lake Superior tonight,
west winds up to 25kts are expected overnight into Thu morning.
Meanwhile, fog, dense at times, across portions of the lake will
shift to mainly eastern Lake Superior by sunrise Thursday before
dissipating in the aftn. High pressure building over the western
Lakes Thursday night into Friday morning will then bring a period of
light winds no higher than 15kts. Winds will increase up to 20kts
Fri aftn into Saturday as the next low pressure moves into the
western Great Lakes. Depending on the strength of the low, winds
could ramp up quite a bit more than currently expected, especially
for western Lake Superior due to coastal convergence/funneling of
ene winds. The winds will gradually weaken Sunday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Rolfson
LONG TERM...JLB
AVIATION...Rolfson
MARINE...Rolfson
Hazardous weather outlook, Jun 1, 4:04 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
504 PM EDT WED JUN 1 2016
MIZ001>007-009>014-084-085-021215-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
504 PM EDT WED JUN 1 2016 /404 PM CDT WED JUN 1 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE OVER CENTRAL UPPER MICHIGAN THAT COULD
PRODUCE SMALL HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE OVER THE WEST HALF ON FRIDAY NIGHT AND
OVER ALL OF WEST AND CENTRAL UPPER MICHIGAN ON SATURDAY. SOME OF
THESE STORMS COULD PRODUCE HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT TO THE NATIONAL WEATHER SERVICE ANY
INSTANCES OF SEVERE WEATHER THIS AFTERNOON AND EVENING.
LSZ162-240>251-263>267-021215-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
504 PM EDT WED JUN 1 2016 /404 PM CDT WED JUN 1 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE OVER EASTERN LAKE SUPERIOR.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LINGERING FOG...POSSIBLY DENSE AT TIMES...WILL GRADUALLY DIMINISH
WEST TO EAST ON THURSDAY.
THUNDERSTORMS WILL BE POSSIBLE OVER MAINLY SOUTHERN LAKE SUPERIOR ON
FRIDAY NIGHT AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-021215-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
504 PM EDT WED JUN 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS EVENING.
AREAS OF FOG WILL DEVELOP THIS EVENING AND COULD BECOME LOCALLY
DENSE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE LATE FRIDAY NIGHT AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
JLB
Hail, Marquette
- When
- June 1, 4:20 PM EST to 4:23 PM EST
- Where
- Marquette County, 0.84 mi NW of Negaunee
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 46.510, -87.610
An amateur radio delayed report estimated one inch diameter hail in Negaunee. There were several dents observed on a car.
Hail, Marquette
- When
- June 1, 4:31 PM EST to 4:34 PM EST
- Where
- Marquette County, 1.38 mi S of North Lake
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.480, -87.720
A spotter in West Ishpeming reported dime-sized hail.
Hail, Marquette
- When
- June 1, 4:34 PM EST to 4:37 PM EST
- Where
- Marquette County, 0.84 mi NW of Negaunee
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.510, -87.610
A NWS employee reported nickel-sized hail in Negaunee with a few hailstones just under an inch in diameter.
Hail, Marquette
- When
- June 1, 4:37 PM EST to 4:40 PM EST
- Where
- Marquette County, 1.46 mi NNW of Negaunee
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.520, -87.610
A NWS employee observed dime-sized hail in Negaunee.
Hail, Marquette
- When
- June 1, 4:45 PM EST to 4:48 PM EST
- Where
- Marquette County, 0.95 mi W of (Mqt)marquette Co Ar
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 46.530, -87.590
There were reports via social media of estimated penny-sized hail or larger at the Negaunee North ball field.
Hail, Marquette
- When
- June 1, 4:48 PM EST to 4:51 PM EST
- Where
- Marquette County, 0.84 mi SE of Ishpeming
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.490, -87.640
There were public reports of dime-sized hail on Business M-28 between Ishpeming and Negaunee.
Hail, Dickinson
- When
- June 1, 3:50 PM CST to 3:53 PM CST
- Where
- Dickinson County, 2.77 mi ESE of Hardwood
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.950, -87.650
There were public reports of dime-sized hail observed in Hardwood.
Hail, Marquette
- When
- June 1, 5:00 PM EST to 5:04 PM EST
- Where
- Marquette County, 3.52 mi NW of Sugar Loaf
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 46.610, -87.490
There was a delayed report via social media of penny-sized hail near Hogback Mountain. The hail was accompanied by torrential rain.
Hail, Delta
- When
- June 1, 7:10 PM EST to 7:14 PM EST
- Where
- Delta County, 0.69 mi S of Bark River
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.710, -87.300
The Bark River Fire Department observed penny to nickel-sized hail.
Hail, Delta
- When
- June 1, 8:00 PM EST to 8:05 PM EST
- Where
- Delta County, Gladstone
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.850, -87.020
Penny-sized hail was observed in Gladstone for about 5 minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, June 1 to 3, 20169 deaths · 3 injured · $241,000 · 1 in hail · 24 events
- Flash Flooding and Hail in Texas, June 1 to 7, 20161 death · 2 in hail · 39 events
- Heat in California, June 1 to 9, 20161 death · 1 injured · 2 events
- Tornado and Flash Flooding in Texas, June 1, 2016$5.8 million · 5 events
- Tornado and Hail in Nebraska, June 1 to 3, 2016$572,000 · EF0 · 3 events
- Hail and Damaging Winds in Georgia, June 1 to 2, 2016$192,000 · 1 in hail · 25 events
- Flooding in Texas, June 1 to 9, 2016$365,000 · 4 events
- Flash Flooding and Flooding in Missouri, June 1 to 4, 2016$100,000 · 12 events
- Drought in Georgia, June 1 to 30, 201650 events
- Damaging Winds and Lightning Strike in Tennessee, June 1, 2016$47,000 · 56 kt wind · 4 events
- Drought in California, June 1 to 30, 201611 events
- Flash Flood and Damaging Wind in Tennessee, June 1, 2016$15,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638106, 638100, 638101, 638102, 638105, 638103, 638104, 638109, 638108, 638107.